Alert archive / North Dakota / River Flood Warnings in 2009
River Flood Warning 3, NWS Bismarck, ND
NWS Bismarck, ND issued this river flood warning at Mar 21, 2009, 10:15 AM MDT for Mercer County, Oliver County, North Dakota. It took effect at Mar 22, 2009, 8:27 PM MDT. It was in force for 5 days.
The area
The counties it named.
The facts
- Issued
- Mar 21, 2009, 10:15 AM MDT (16:15 UTC)
- In effect from
- Mar 22, 2009, 8:27 PM MDT
- Expired
- Mar 27, 2009, 3:22 PM MDT
- In force
- 5 days
- Issued by
- NWS Bismarck, ND
- Flood severity
- Minor
Counties Mercer County, ND, Oliver County, ND
The radar
The Bismarck radar (KBIS), 80 km from the middle of the area, began a volume at 16:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Knife River (ND) near Hazen (HZNN8).
- Action stage
- 19 ft
- Minor stage
- 21 ft
- Moderate stage
- 24 ft
- Major stage
- 25 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06340500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this river flood warning went out at Mar 21, 9:32 AM MDT, 43 minutes earlier.
Area forecast discussion, Mar 21, 9:32 AM MDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 1032 AM CDT SAT MAR 21 2009 .UPDATE... FLOODING CONCERNS ARE THE MAIN CONCERN TODAY. VERY WARM TEMPERATURES FORECAST SHOULD ACCELERATE SNOW MELT AND RUNOFF IS EXPECTED TO ONLY EXACERBATE THE SITUATION. THE GOOD NEWS IS THAT THE CHANCE FOR THUNDERSTORMS OUT WEST THIS AFTERNOON HAS BEEN PUSHED INTO LATE EVENING. EXPECT THAT ARRIVAL OF HEIGHT FALLS WILL NOT ERODE CAP UNTIL AFTER 00 UTC THIS EVENING. && .SHORT TERM... .LONG TERM... && .PREV DISCUSSION... /ISSUED 416 AM CDT SAT MAR 21 2009/ SHORT TERM...TODAY THROUGH SUNDAY NIGHT... THE LONGWAVE TROUGH OFF THE WEST COAST TODAY IS STILL FORECAST TO MOVE ONSHORE TODAY AND ACROSS THE ROCKIES SUNDAY...AND MOVE OUT INTO THE PLAINS ON MONDAY. AS THE TROUGH MOVES EASTWARD IT WILL INTENSIFY AND BY MONDAY IT DEVELOPS A CLOSED LOW OVER THE CENTRAL PLAINS. THIS FEATURE WILL DOMINATE THE WEATHER OVER THE PLAINS THROUGH MUCH OF NEXT WEEK...BRINGING RAIN AND SNOW TO MUCH OF THE COUNTRY. SURFACE LOW PRESSURE IN THE LEE OF THE ROCKIES TODAY WILL CONTINUE TO DEVELOP...AND BY SUNDAY MORNING THE TROUGH DEVELOPS INTO A MAIN CLOSED LOW OVER MONTANA AS THE UPPER LEVEL TROUGH APPROACHES THE PLAINS. THE FIRST IN A SERIES OF UPPER LEVEL SHORT WAVES APPROACHES NORTH DAKOTA TONIGHT FROM THE SOUTHWEST...BRINGING ENOUGH INSTABILITY FOR THUNDERSHOWERS. THE SURFACE LOW BEGINS DEVELOPING FARTHER SOUTH NEAR COLORADO/WYOMING WITH AN INVERTED TROUGH EXTENDING NORTHWARD INTO THE WESTERN DAKOTAS MONDAY NIGHT. PLENTY OF WARM AND MOIST AIR FROM THE GULF OF MEXICO WILL STREAM NORTHWARD AHEAD OF THE SURFACE LOW/TROUGH AND BRING SHOWERS AND THUNDERSTORMS TO THE STATE. BEHIND THE LOW...COLD ADVECTION BEHIND NORTHWEST WINDS WILL BRING A CHANCE OF SNOW TO WESTERN NORTH DAKOTA BY LATE SUNDAY NIGHT. AS THE SURFACE TROUGH MOVES EAST ON MONDAY...SNOW AND STRONG NORTHWEST WINDS OVER WESTERN NORTH DAKOTA WILL CREATE AREAS OF BLOWING AND DRIFTING SNOW. MEANWHILE THE CENTRAL PLAINS SURFACE LOW DEEPENS ON MONDAY AND BEGINS MOVING NORTHEAST INTO EASTERN SOUTH DAKOTA MONDAY NIGHT...BRINGING SIGNIFICANT AMOUNTS OF MOISTURE WITH IT. EASTERN NORTH DAKOTA WILL SEE SIGNIFICANT RAINS MONDAY NIGHT...AND SIGNIFICANT SNOWFALL OVER WESTERN NORTH DAKOTA. THE CENTRAL WILL LIKELY SEE A MIX OF RAIN AND SNOW (WITH A CHANCE OF FREEZING RAIN PROBABLY MONDAY AFTERNOON). MONDAY NIGHT CENTRAL NORTH DAKOTA WILL LIKELY SEE ALL SNOW WITH STRONG NORTH/NORTHWEST WINDS. HAVE COORDINATED WITH NEIGHBORING FORECAST OFFICES AND WILL ISSUE A BLIZZARD WATCH FOR THE WESTERN THIRD OF THE STATE MONDAY THROUGH TUESDAY AFTERNOON...AND FOR THE CENTRAL THIRD MONDAY NIGHT THROUGH TUESDAY AFTERNOON. BY TUESDAY EVENING THE STORM SYSTEM WILL BE MOVING NORTHEAST OUT OF THE AREA AND PRECIPITATION AMOUNTS BY THEN SHOULD BE TAPERING OFF. CURRENT FLOOD WATCH LOOKS GOOD FOR BEGINNING SUNDAY AFTERNOON AND CONTINUING THROUGH MONDAY MORNING. TEMPERATURES IN THE 40S...50S...AND 60S TODAY AND SUNDAY WILL KEEP THE SNOW MELT GOING...THEN LOCALLY HEAVY RAIN WITH THIS LARGE STORM SYSTEM WILL EXACERBATE THE FLOODING PROBLEMS. EXPECTING RUNOFF DUE TO ACCELERATED SNOW MELT COMBINING WITH MODERATE RAINFALL AND POTENTIAL ICE JAMMING. LONG TERM...TUESDAY THROUGH SATURDAY MODELS CONTINUE IN GOOD AGREEMENT AND WILL USE BLEND OF ECMWF AND GFS FOR DAYS 4 AND 5. FOR DAY 8 ADDED SLIGHT CHANCE POPS TO DAYTIME HOURS. POWERFUL MOVING INTO THE PLAINS MONDAY WILL CONTINUE TO AFFECT WESTERN AND CENTRAL NORTH DAKOTA THROUGH TUESDAY NIGHT. AT 12Z TUESDAY THE SURFACE LOW WILL BE IN EAST CENTRAL SOUTH DAKOTA WITH HEAVIEST PRECIPITATION OVER WESTERN AND CENTRAL DAKOTAS. 85H ZERO DEGREE LINE AT THAT TIME RUNS FROM FT YATES TO BISMARCK TO RUGBY TO ROLETTE WITH LIQUID PRECIPITATION EAST OF LINE AND SNOW WEST. IN ADDITION PRESSURE REMAINS TIGHT WITH CONSIDERABLE BLOWING AND DRIFTING SNOW CONTINUING. LOW MOVES EAST TO CENTRAL MINNESOTA BY 12Z WEDNESDAY PULLING HEAVY PRECIP AND STRONGEST WINDS WITH IT. UPPER LOW MOVES NORTHEAST AS THURSDAY WITH SLOW MOVING SECONDARY CLOSED LOW MOVING SOUTHEAST ON NORTHWEST FLOW TO NORTH DAKOTA. THIS SYSTEM WILL BRING ANOTHER CHANCE OF LIGHT PRECIPITATION TO WESTERN AND CENTRAL NORTH DAKOTA ON FRIDAY. AVIATION... HYDROLOGY... AREA RIVERS AND SMALL STREAMS CONTINUE TO RISE AS WARMER TEMPERATURES CONTINUE TO MELT THE DEEP WINTER SNOW PACK. CURRENTLY...THE MOST NOTABLE AREAS OF CONCERN ARE ALONG CEDAR CREEK SOUTH OF RALEIGH AND ALONG THE CANNONBALL RIVER NEAR BREIEN. MINOR FLOODING IS FORECAST FOR THESE AREAS THROUGH AT LEAST EARLY NEXT WEEK. ADDITIONALLY...A FLOOD ADVISORY REMAINS IN EFFECT FOR ALL OF SOUTH CENTRAL NORTH DAKOTA DUE TO ELEVATED LEVELS ON AREA CREEKS AND RIVERS...AS WELL AS FOR THE THREAT OF ICE JAMS. ICE JAMS ARE ESPECIALLY LIKELY AT BENDS IN THE RIVER AND AT BRIDGES. SHOULD AN ICE JAM FORM...RAPID FLUCTUATIONS OF 2 TO 4 FEET...OR MORE ARE POSSIBLE. THIS COULD POTENTIALLY PUSH A RIVER ABOVE FLOOD STAGE WITH LITTLE OR NO WARNING UPSTREAM OF THE JAM. THE CURRENT FORECAST GUIDANCE CONTINUES TO SUGGEST A GOOD POSSIBILITY FOR SIGNIFICANT AMOUNTS OF PRECIPITATION INCLUDING RAIN...THUNDERSTORMS AND EVEN SNOW THIS WEEKEND THROUGH EARLY NEXT WEEK. THIS STORM IS STILL A COUPLE OF DAYS AWAY...THEREFORE FORECAST UNCERTAINTY IS STILL HIGH CONCERNING THE AMOUNTS AND PLACEMENT OF THE HEAVIEST RAIN AND SNOW. SHOULD THIS HEAVY PRECIPITATION OCCUR...IT WILL LIKELY EXACERBATE THE CURRENT FLOODING CONDITIONS...JUSTIFYING THE ISSUANCE OF A FLOOD WATCH. && .BIS WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING FOR NDZ001>005-009>013-017>023-025-032>037-041-042-044>048-050-051. BLIZZARD WATCH FROM MONDAY EVENING THROUGH TUESDAY EVENING FOR NDZ003-004-011-012-019>022-034-035-042-045-046. BLIZZARD WATCH FROM MONDAY MORNING THROUGH TUESDAY EVENING FOR NDZ001-002-009-010-017-018-031>033-040-041-043-044. && JV/HW/SCHECK
Hazardous weather outlook, Mar 21, 4:46 AM MDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 546 AM CDT SAT MAR 21 2009 NDZ031-040-043-221100- GOLDEN VALLEY-SLOPE-BOWMAN- 446 AM MDT SAT MAR 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A BLIZZARD WATCH IS IN EFFECT MONDAY THROUGH TUESDAY AFTERNOON. A STORM SYSTEM THAT IS FORECAST TO DEVELOP OVER COLORADO AND WYOMING ON SUNDAY IS EXPECTED TO MOVE NORTHEASTWARD TO MINNESOTA AND ONTARIO ON WEDNESDAY. THIS SYSTEM WILL BRING SIGNIFICANT PRECIPITATION TO THE STATE BEGINNING SATURDAY NIGHT AND CONTINUING THROUGH TUESDAY. THE PRECIPITATION IS EXPECTED TO BEGIN AS RAIN SHOWERS AND THUNDERSHOWERS SATURDAY NIGHT AND SUNDAY...THEN CHANGE TO SNOW OVER WESTERN NORTH DAKOTA MONDAY...AND CHANGE TO SNOW OVER CENTRAL NORTH DAKOTA MONDAY NIGHT. AS THE RAIN CHANGES TO SNOW...STRONG NORTHWEST WINDS OF 20 TO 40 MPH WILL DEVELOP AND CREATE AREAS OF BLOWING AND DRIFTING SNOW. AS THE SNOW AND WIND CONTINUE...BLIZZARD CONDITIONS MAY DEVELOP WITH VISIBILITIES NEAR ZERO AT TIMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ001-002-009-010-017-018-032-033-041-044-221100- DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-BILLINGS-STARK- HETTINGER-ADAMS- 546 AM CDT SAT MAR 21 2009 /446 AM MDT SAT MAR 21 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT VARIOUS RIVER AND AREAL FLOOD ADVISORIES AND WARNINGS ARE IN EFFECT OVER THE LITTLE MISSOURI...MISSOURI...HEART...KNIFE...AND CANNONBALL RIVER BASINS IN SOUTHWESTERN AND SOUTH CENTRAL NORTH DAKOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FLOOD WATCH REMAINS IN EFFECT SUNDAY AFTERNOON THROUGH MONDAY MORNING. A BLIZZARD WATCH IS IN EFFECT MONDAY THROUGH TUESDAY AFTERNOON. A STORM SYSTEM THAT IS FORECAST TO DEVELOP OVER COLORADO AND WYOMING ON SUNDAY IS EXPECTED TO MOVE NORTHEASTWARD TO MINNESOTA AND ONTARIO ON WEDNESDAY. THIS SYSTEM WILL BRING SIGNIFICANT PRECIPITATION TO THE STATE BEGINNING SATURDAY NIGHT AND CONTINUING THROUGH TUESDAY. THE PRECIPITATION IS EXPECTED TO BEGIN AS RAIN SHOWERS AND THUNDERSHOWERS SATURDAY NIGHT AND SUNDAY...THEN CHANGE TO SNOW OVER WESTERN NORTH DAKOTA MONDAY...AND CHANGE TO SNOW OVER CENTRAL NORTH DAKOTA MONDAY NIGHT. AS THE RAIN CHANGES TO SNOW...STRONG NORTHWEST WINDS OF 20 TO 40 MPH WILL DEVELOP AND CREATE AREAS OF BLOWING AND DRIFTING SNOW. AS THE SNOW AND WIND CONTINUE...BLIZZARD CONDITIONS MAY DEVELOP WITH VISIBILITIES NEAR ZERO AT TIMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ003-004-011-012-019>022-034-035-042-045-046-221100- RENVILLE-BOTTINEAU-WARD-MCHENRY-MERCER-OLIVER-MCLEAN-SHERIDAN- MORTON-BURLEIGH-GRANT-SIOUX-EMMONS- 546 AM CDT SAT MAR 21 2009 /446 AM MDT SAT MAR 21 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA AND SOUTH CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT VARIOUS RIVER AND AREAL FLOOD ADVISORIES AND WARNINGS ARE IN EFFECT OVER THE LITTLE MISSOURI...MISSOURI...HEART...KNIFE...AND CANNONBALL RIVER BASINS IN SOUTHWESTERN AND SOUTH CENTRAL NORTH DAKOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FLOOD WATCH REMAINS IN EFFECT SUNDAY AFTERNOON THROUGH MONDAY MORNING. A BLIZZARD WATCH IS IN EFFECT MONDAY NIGHT THROUGH TUESDAY AFTERNOON. A STORM SYSTEM THAT IS FORECAST TO DEVELOP OVER COLORADO AND WYOMING ON SUNDAY IS EXPECTED TO MOVE NORTHEASTWARD TO MINNESOTA AND ONTARIO ON WEDNESDAY. THIS SYSTEM WILL BRING SIGNIFICANT PRECIPITATION TO THE STATE BEGINNING SATURDAY NIGHT AND CONTINUING THROUGH TUESDAY. THE PRECIPITATION IS EXPECTED TO BEGIN AS RAIN SHOWERS AND THUNDERSHOWERS SATURDAY NIGHT AND SUNDAY...THEN CHANGE TO SNOW OVER WESTERN NORTH DAKOTA MONDAY...AND CHANGE TO SNOW OVER CENTRAL NORTH DAKOTA MONDAY NIGHT. AS THE RAIN CHANGES TO SNOW...STRONG NORTHWEST WINDS OF 20 TO 40 MPH WILL DEVELOP AND CREATE AREAS OF BLOWING AND DRIFTING SNOW. AS THE SNOW AND WIND CONTINUE...BLIZZARD CONDITIONS MAY DEVELOP WITH VISIBILITIES NEAR ZERO AT TIMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ005-013-023-025-036-037-047-048-050-051-221100- ROLETTE-PIERCE-WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE- MCINTOSH-DICKEY- 546 AM CDT SAT MAR 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FLOOD WATCH REMAINS IN EFFECT SUNDAY AFTERNOON THROUGH MONDAY MORNING. A STORM SYSTEM THAT IS FORECAST TO DEVELOP OVER COLORADO AND WYOMING ON SUNDAY IS EXPECTED TO MOVE NORTHEASTWARD TO MINNESOTA AND ONTARIO ON WEDNESDAY. THIS SYSTEM WILL BRING SIGNIFICANT PRECIPITATION TO THE STATE BEGINNING SATURDAY NIGHT AND CONTINUING THROUGH TUESDAY. THE PRECIPITATION IS EXPECTED TO BEGIN AS RAIN SHOWERS AND THUNDERSHOWERS SATURDAY NIGHT AND SUNDAY...THEN CHANGE TO SNOW OVER WESTERN NORTH DAKOTA MONDAY...AND CHANGE TO SNOW OVER CENTRAL NORTH DAKOTA MONDAY NIGHT. PRECIPITATION OVER EASTERN PORTIONS OF CENTRAL NORTH DAKOTA WILL LIKELY BE IN THE FORM OF RAIN UNTIL EARLY TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JV
In the hours before
Local storm report, Mar 21, 10:02 AM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1102 AM CDT SAT MAR 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 AM FLOOD MOTT 46.37N 102.33W
03/21/2009 HETTINGER ND EMERGENCY MNGR
NUMEROUS COUNTY ROADS SURROUNDING MOTT ARE FLOODED.
EVACUATING WESTERN MOTT IN ANTICIPATION OF FLOOD...SINCE
CANNONBALL RIVER IS UP TO ITS BANKS AND RISING.
&&
SCHECKLocal storm report, Mar 21, 10:05 AM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1105 AM CDT SAT MAR 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 AM FLOOD 2 S HEBRON 46.87N 102.04W
03/21/2009 MORTON ND EMERGENCY MNGR
ROUTE 139 HAD TO BE CLOSED DUE TO WATER FLOWING OVER ROAD
SURFACE FROM CANNONBALL RIVER OUT OF ITS BANKS.
&&
SCHECKThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 6:28 PM MDT | Areal Flood Warning | BIS | Emmons | 28 hr |
| Mar 21, 4:15 AM MDT | Blizzard Watch | BIS | Adams, Billings, Bottineau, Bowman, Burke, Burleigh and 16 more | 48 hr |
| Mar 21, 8:58 AM MDT | Areal Flood Warning | BIS | Hettinger | 12 hr |
| Mar 21, 9:07 AM MDT | River Flood Warning | BIS | Dickey | 6 days |
| Mar 21, 9:20 AM MDT | Areal Flood Warning | BIS | Morton | 13 hr |
| Mar 21, 10:15 AM MDT | River Flood Warning | BIS | Mercer | 3 days |
| Mar 21, 10:38 AM MDT | Areal Flood Advisory | BIS | Dickey, Foster, LaMoure, Sheridan, Stutsman, Wells | 23 hr |
| Mar 21, 12:08 PM MDT | Areal Flood Warning | BIS | Morton | 10 hr |
| Mar 21, 1:44 PM MDT | River Flood Warning | BIS | Burleigh | 5 days |
Nearby
River Flood Warnings in North Dakota, 2009Every river flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.